Alert archive / Utah / Flash Flood Warnings in 2022
Flash Flood Warning 93, NWS Salt Lake City, UT
NWS Salt Lake City, UT issued this flash flood warning at Aug 21, 2022, 5:46 PM MDT for Emery County, Wayne County, Utah. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 21, 2022, 5:46 PM MDT (23:46 UTC)
- Expired
- Aug 21, 2022, 8:45 PM MDT
- In force
- 3 hr
- Issued by
- NWS Salt Lake City, UT
- Area
- Storm-based polygon
- Damage threat
- Considerable
- Flood severity
- None
Counties Emery County, UT, Wayne County, UT
The radar
The Cedar City radar (KICX), 213 km from the middle of the area, began a volume at 23:45 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Grand Junction, CO (KGJT), launched 12:00Z, 11.8 hours before the alert went out and 206 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 130 J/kg
- Mixed-layer CIN
- -91 J/kg
- Mixed-layer LCL
- 1207 m above ground
- 0-6 km bulk shear
- 26 kt
- 0-1 km storm-relative helicity
- 41 m²/s²
- 0-3 km storm-relative helicity
- 52 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
878
WGUS55 KSLC 212346
FFWSLC
UTC015-055-220245-
/O.NEW.KSLC.FF.W.0093.220821T2346Z-220822T0245Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Salt Lake City UT
546 PM MDT Sun Aug 21 2022
The National Weather Service in Salt Lake City has issued a
* Flash Flood Warning for...
Southern Emery County in central Utah...
Northeastern Wayne County in southern Utah...
* Until 845 PM MDT.
* At 546 PM MDT, Doppler radar indicated thunderstorms producing
heavy rain in Crack and Chute Canyons. Between 0.5 and 1 inch of
rain has fallen. Flash flooding is ongoing or expected to begin
shortly.
HAZARD...Life threatening flash flooding. Thunderstorms
producing flash flooding.
SOURCE...Radar.
IMPACT...Life threatening flash flooding of creeks and streams,
dry washes, and slot canyons.
* Some locations that will experience flash flooding include...
Goblin Valley.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Flooding is occurring or is imminent. It is important to know where
you are relative to streams, rivers, or creeks which can become
killers in heavy rains. Campers and hikers should avoid streams or
creeks.
&&
LAT...LON 3850 11080 3852 11078 3859 11076 3861 11078
3864 11080 3866 11079 3867 11075 3865 11073
3863 11070 3859 11070 3856 11074 3852 11075
3851 11077 3850 11077 3847 11080 3848 11081
FLASH FLOOD...RADAR INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE
$$
LC2 follow-up statements
347
WGUS75 KSLC 220128
FFSSLC
Flash Flood Statement
National Weather Service Salt Lake City UT
728 PM MDT Sun Aug 21 2022
UTC015-055-220245-
/O.CON.KSLC.FF.W.0093.000000T0000Z-220822T0245Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Emery UT-Wayne UT-
728 PM MDT Sun Aug 21 2022
...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 845 PM MDT THIS
EVENING FOR SOUTHERN EMERY AND NORTHEASTERN WAYNE COUNTIES...
At 728 PM MDT, Doppler radar indicated between 1 and 2 inches of
rain fell across Crack and Chute Canyons. Flash flooding is likely
ongoing.
HAZARD...Life threatening flash flooding. Thunderstorms producing
flash flooding.
SOURCE...Radar.
IMPACT...Life threatening flash flooding of creeks and streams,
urban areas, highways, streets and underpasses.
Some locations that will experience flash flooding include...
Goblin Valley.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Flooding is occurring or is imminent. It is important to know where
you are relative to streams, rivers, or creeks which can become
killers in heavy rains. Campers and hikers should avoid streams or
creeks.
&&
LAT...LON 3850 11080 3852 11078 3859 11076 3861 11078
3864 11080 3866 11079 3867 11075 3865 11073
3863 11070 3859 11070 3856 11074 3852 11075
3851 11077 3850 11077 3847 11080 3848 11081
FLASH FLOOD...RADAR INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE
$$
MPS900
WGUS75 KSLC 220242
FFSSLC
Flash Flood Statement
National Weather Service Salt Lake City UT
842 PM MDT Sun Aug 21 2022
UTC015-055-220252-
/O.EXP.KSLC.FF.W.0093.000000T0000Z-220822T0245Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Emery UT-Wayne UT-
842 PM MDT Sun Aug 21 2022
...FLASH FLOOD WARNING WILL EXPIRE AT 845 PM MDT THIS EVENING FOR
SOUTHERN EMERY AND NORTHEASTERN WAYNE COUNTIES...
The heavy rain has ended. Flooding is no longer expected to pose a
threat. Please continue to heed remaining road closures.
LAT...LON 3850 11080 3852 11078 3859 11076 3861 11078
3864 11080 3866 11079 3867 11075 3865 11073
3863 11070 3859 11070 3856 11074 3852 11075
3851 11077 3850 11077 3847 11080 3848 11081
$$
MPSWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Salt Lake City, UT wrote its last area forecast discussion before this flash flood warning went out at Aug 21, 3:17 PM MDT, 2 hours 29 minutes earlier.
Area forecast discussion, Aug 21, 3:17 PM MDT, 2 hours 29 minutes before
Area Forecast Discussion National Weather Service Salt Lake City UT 317 PM MDT Sun Aug 21 2022 .SYNOPSIS...High pressure will build over the Great Basin beginning today, bringing a drying trend to Utah and southwest Wyoming through Tuesday. As the ridge shifts east by midweek, moisture and associated shower and thunderstorm activity is expected to return for Wednesday and Thursday. && .SHORT TERM (Through 12Z/6AM Tuesday)...Early afternoon water vapor and upper air analysis indicates a vertically-stacked, closed low located over extreme northwest Colorado with broad north to northwest flow over northern Utah and northwest to west flow across southern Utah around this low. Ample insolation today has led to sufficient destabalization, with spc mesoanalysis indicating an impressive 3000J/kg contour across southwest Utah. In addition, we're seeing modest bulk shear values of 20-25kts across south-central Utah along with a couple of 1"+ PWATs over SW and north-central Utah. Enough ingredients are in place to support a few organized updrafts, such as a recent severe thunderstorm between Newcastle and Enterprise. Heaviest cores have exhibited very heavy rainfall once again today, with rainfall rates in the 1-2"/hr range. This will support a continued, localized flash flood threat, especially for normally dry washes, slickrock, areas of steep terrain and burn scars. CAMs suggests storms will sag south and east before gradually diminishing between 7-9PM, coincident with the loss of daytime heating. A ridge of high pressure will gradually build into the region beginning Monday. This will bring a drying and warming trend to the region. Just enough cyclonic flow and low-level moisture will persist to support shower and thunderstorm activity over mainly high terrain areas of northeast Utah in the afternoon and early evening hours. While a locally heavy downpour remains a possibility, thunderstorms tomorrow will be less organized and will be in an environment with poorer moisture quality. .LONG TERM (After 12Z/6AM Tuesday)...A ridge to the southwest will result in largely dry conditions through Tuesday. Zonal to northwest flow is expected with the warmest temperatures of the week for southwest Wyoming and much of Utah. High temperatures will generally range from 5-10F warmer than average. The ridge is expected to slide eastward Wednesday, while a stagnant trough over the PacNW starts to slide eastward. Models bring the chance for several shortwaves to slide in from the northwest. Increased monsoonal moisture advection is expected with winds transitioning more southerly. Scattered afternoon showers and thunderstorms are expected with better forcing and moisture. Moisture will stay similar or increase slightly Thursday, while the aforementioned trough in the PacNW lifts into Canada. Similar weather conditions are expected locally to Tuesday, with scattered afternoon showers and thunderstorms. Lower precipitation chances are expected Friday as the trough to the north and the ridge to the east slide eastward and drier flow pushes in from the northwest. Drier conditions are expected throughout western Utah, but isolated or scattered afternoon showers are expected mainly in the mountains. There is lower confidence with more model disagreement next weekend. Models bring a trough into the west, but have several scenarios for the path. Therefore, next weekend could range from dry conditions to more showers and thunderstorms, with more confidence expected with better model agreement. && .AVIATION...KSLC...VFR conditions will prevail throughout the remainder of the period for the KSLC terminal. As an upper level low moves off to the east storm chances for the remainder of the day and tomorrow remain low ~10-15%. A few high cloud >10kft will mix in at times with mostly clear skies and light/diurnally driven winds. .REST OF UTAH AND SOUTHWEST WYOMING...Mainly VFR conditions will prevail for the remainder of the period for all of Utah/SW Wyoming. An upper level low pushing off to the east is leaving most clear skies with a few high clouds in its wake along with isolated thunderstorms across eastern and southern Utah. Storm chances tomorrow will mainly be confined to SW Wyoming and NE Utah. Storms could create brief MVFR/IFR conditions. Otherwise, spotty mid-level clouds will combine with light/diurnally driven winds. && .FIRE WEATHER...An area of low pressure currently located over northeast Utah is forecast to gradually shift east of the area while weakening. As it does so, a ridge of high pressure will build into the state through Tuesday. Until then, showers and thunderstorms with locally heavy rainfall will continue once again this afternoon and early evening, especially along and east of I-15. With both drier air and a ridge of high pressure moving in for Monday, afternoon shower and thunderstorm activity coverage will be limited to mainly high terrain areas of northeast Utah, with a largely precipitation-free day expected for Tuesday. A warming trend will accompany the drying trend as well, with temperatures expected to rise to 5 to 10 degrees above seasonal normals for late August by Tuesday. By Wednesday, monsoonal moisture will return northward across the state while interacting with a weak disturbance to help promote a return to shower and thunderstorm activity, with this activity expected to linger into Thursday. Initial indications suggest the amount of moisture will not be as much as what was experienced during the last monsoonal surge. Still, the potential for locally heavy rain will be possible, and humidity will be on the increase while temperatures fall a bit. Another disturbance may pass through northern portions of the state by next weekend, but the forecast beyond Friday remains fairly uncertain at this time. && .SLC WATCHES/WARNINGS/ADVISORIES... UT...None. WY...None. && ADeSmet/Wilson/Mahan For more information from NOAA's National Weather Service visit... http://weather.gov/saltlakecity For frequently asked questions about the Area Forecast Discussion visit... http://weather.gov/saltlakecity/general/afd_faqs.php
In the hours before
Special weather statement, Aug 21, 1:39 PM MDT, 4 hours 7 minutes before
Special Weather Statement National Weather Service Salt Lake City UT 139 PM MDT Sun Aug 21 2022 UTZ128-212030- South Central Utah UT- 139 PM MDT Sun Aug 21 2022 ...A strong thunderstorm will impact portions of west central Kane County through 230 PM MDT... At 139 PM MDT, Doppler radar was tracking a strong thunderstorm 15 miles northwest of Kanab, moving south at 15 mph. HAZARD...Penny size hail. SOURCE...Radar indicated. IMPACT...Minor damage to outdoor objects is possible. Locations impacted include... Orderville and Mt Carmel. This includes US Route 89 between mile markers 73 and 87. PRECAUTIONARY/PREPAREDNESS ACTIONS... If outdoors, consider seeking shelter inside a building. Torrential rainfall is also occurring with this storm and may lead to localized flooding. Do not drive your vehicle through flooded roadways. Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. && LAT...LON 3729 11272 3729 11258 3711 11258 3712 11280 TIME...MOT...LOC 1939Z 009DEG 11KT 3724 11265 MAX HAIL SIZE...0.75 IN MAX WIND GUST...<40 MPH MPS
Special weather statement, Aug 21, 2:47 PM MDT, 2 hours 59 minutes before
Special Weather Statement National Weather Service Salt Lake City UT 247 PM MDT Sun Aug 21 2022 UTZ125-128-212115- South Central Utah UT-Southern Mountains UT- 247 PM MDT Sun Aug 21 2022 ...A strong thunderstorm will impact portions of south central Garfield County through 315 PM MDT... At 247 PM MDT, Doppler radar was tracking a strong thunderstorm 13 miles west of Escalante, moving south at 30 mph. HAZARD...Nickel size hail. SOURCE...Radar indicated. IMPACT...Minor damage to outdoor objects is possible. This storm will remain over mainly rural areas of south central Garfield County. This includes Utah Route 12 between mile markers 36 and 50. PRECAUTIONARY/PREPAREDNESS ACTIONS... If outdoors, consider seeking shelter inside a building. Torrential rainfall is also occurring with this storm and may lead to localized flooding. Do not drive your vehicle through flooded roadways. Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. && LAT...LON 3778 11194 3783 11181 3754 11160 3754 11191 TIME...MOT...LOC 2047Z 338DEG 25KT 3774 11186 MAX HAIL SIZE...0.88 IN MAX WIND GUST...<40 MPH MPS
Special weather statement, Aug 21, 3:42 PM MDT, 2 hours 4 minutes before
Special Weather Statement
National Weather Service Salt Lake City UT
342 PM MDT Sun Aug 21 2022
UTZ128-212230-
South Central Utah UT-
342 PM MDT Sun Aug 21 2022
...A strong thunderstorm will impact portions of central Kane County
through 430 PM MDT...
At 342 PM MDT, Doppler radar was tracking a strong thunderstorm 10
miles south of Henrieville, or 32 miles southwest of Escalante,
moving south at 20 mph.
HAZARD...Wind gusts up to 50 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
This storm will remain over mainly rural areas of central Kane
County.
This includes US Route 89 near mile marker 30.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3745 11216 3747 11186 3718 11184 3719 11215
TIME...MOT...LOC 2142Z 010DEG 15KT 3742 11200
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH
MPSSpecial weather statement, Aug 21, 4:41 PM MDT, 1 hour 5 minutes before
Special Weather Statement National Weather Service Salt Lake City UT 441 PM MDT Sun Aug 21 2022 UTZ123-212330- Lower Washington County UT- 441 PM MDT Sun Aug 21 2022 ...A strong thunderstorm will impact portions of south central Washington County through 530 PM MDT... At 441 PM MDT, Doppler radar was tracking a strong thunderstorm over Washington, or 22 miles northeast of Virgin River Gorge, moving south at 20 mph. HAZARD...Half inch hail. SOURCE...Radar indicated. IMPACT...Minor damage to outdoor objects is possible. Locations impacted include... St George, Washington, Hurricane and Sand Hollow State Park. This includes Interstate 15 between mile markers 13 and 18. PRECAUTIONARY/PREPAREDNESS ACTIONS... If outdoors, consider seeking shelter inside a building. && LAT...LON 3718 11351 3719 11340 3700 11332 3700 11351 TIME...MOT...LOC 2241Z 004DEG 17KT 3713 11346 MAX HAIL SIZE...0.50 IN MAX WIND GUST...<40 MPH MPS
Local storm report, Aug 21, 5:18 PM MDT, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
518 PM MDT SUN AUG 21 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0325 PM TSTM WND DMG CANNONVILLE 37.57N 112.05W
08/21/2022 GARFIELD UT 911 CALL CENTER
STRONG WINDS BLEW A ROOF OFF A HOUSE. TIME OF REPORT
ESTIMATED.
0353 PM HEAVY RAIN 1 ESE CANNONVILLE 37.56N 112.04W
08/21/2022 U0.00 INCH GARFIELD UT 911 CALL CENTER
MINOR FLOODING IN CANNONVILLE AND HENRIEVILLE, ALONG WITH
MUD AND DEBRIS ON STATE ROUTE 12 NEAR MILEPOST 27.
&&
LCSpecial weather statement, Aug 21, 5:33 PM MDT, 13 minutes before
Special Weather Statement
National Weather Service Salt Lake City UT
533 PM MDT Sun Aug 21 2022
UTZ128-220015-
South Central Utah UT-
533 PM MDT Sun Aug 21 2022
...A strong thunderstorm will impact portions of southwestern Kane
County through 615 PM MDT...
At 532 PM MDT, Doppler radar was tracking a strong thunderstorm 16
miles east of Kanab, moving southeast at 20 mph.
HAZARD...Wind gusts up to 50 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
This storm will remain over mainly rural areas of southwestern Kane
County.
This includes US Route 89 between mile markers 42 and 53.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3719 11241 3723 11227 3700 11207 3700 11234
TIME...MOT...LOC 2332Z 322DEG 17KT 3707 11223
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH
MPSThe office that day
Everything else NWS Salt Lake City, UT issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 20, 6:36 PM MDT | Flash Flood Warning | SLC | Kane, Washington | 3 hr |
| Aug 20, 6:47 PM MDT | Flash Flood Warning | SLC | Garfield, San Juan, Wayne | 3 hr |
| Aug 20, 7:20 PM MDT | Flash Flood Warning | SLC | Kane | 3 hr |
| Aug 20, 7:43 PM MDT | Areal Flood Advisory | SLC | Washington | 2 hr |
| Aug 21, 12:52 PM MDT | Special Weather Statement | SLC | 53 min | |
| Aug 21, 1:39 PM MDT | Special Weather Statement | SLC | 51 min | |
| Aug 21, 2:40 PM MDT | Flash Flood Warning | SLC | Garfield | 3 hr |
| Aug 21, 2:47 PM MDT | Special Weather Statement | SLC | Garfield | 28 min |
| Aug 21, 2:52 PM MDT | Severe Thunderstorm Warning | SLC | Iron, Washington | 23 min |
| Aug 21, 3:10 PM MDT | Severe Thunderstorm Warning | SLC | Garfield, Kane | 35 min |
| Aug 21, 3:16 PM MDT | Severe Thunderstorm Warning | SLC | Washington | 44 min |
| Aug 21, 3:42 PM MDT | Special Weather Statement | SLC | Kane | 48 min |
| Aug 21, 4:00 PM MDT | Severe Thunderstorm Warning | SLC | Washington | 30 min |
| Aug 21, 4:03 PM MDT | Severe Thunderstorm Warning | SLC | Washington | 42 min |
| Aug 21, 4:26 PM MDT | Flash Flood Warning | SLC | Kane | 3 hr |
| Aug 21, 4:30 PM MDT | Severe Thunderstorm Warning | SLC | Washington | 30 min |
| Aug 21, 4:41 PM MDT | Special Weather Statement | SLC | Washington | 49 min |
| Aug 21, 5:05 PM MDT | Flash Flood Warning | SLC | Kane | 3 hr |
| Aug 21, 5:33 PM MDT | Special Weather Statement | SLC | Kane | 42 min |
Nearby
Flash Flood Warnings in Utah, 2022Every flash flood warning in 2022
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.